Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 28, NWS El Paso, TX

July 10, 2003Sierra County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 10, 2003, 4:22 PM MDT for Sierra County, New Mexico. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2003, 4:22 PM MDT (22:22 UTC)
Expired
Jul 10, 2003, 5:00 PM MDT
In force
38 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Sierra County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
592 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
2336 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 102222
SVRELP
NMC051-102300-

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
418 PM MDT THU JUL 10 2003

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SIERRA COUNTY IN NEW MEXICO
  INCLUDING THE CITIES OF TRUTH OR CONSEQUENCES AND CABALLO

* UNTIL 500 PM MDT

* AT 411 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
SMALL CLUSTER OF SEVERE THUNDERSTORMS EXTENDING FROM TRUTH OR 
CONSEQUENCES TO CABALLO. THESE STORM ARE NEARLY STATIONARY WITH A SLOW 
DRIFT TOWARDS THE SOUTHWEST.

* THE SEVERE THUNDERSTORM IS EXPECTED TO IMPACT COMMUNITIES ALONG 
INTERSTATE 25 FROM TRUTH OR CONSEQUENCES SOUTH TO DERRY IN SIERRA 
COUNTY UNTIL 500 PM MDT

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR NEW MEXICO.

LAT...LON 3262 10773 3287 10709 3322 10706 3320 10769

$$

BIRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:30 PM MDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 10, 2:30 PM MDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
230 PM MDT THU JUL 10 2003

SYNOPSIS...
HIGH PRESSURE ALOFT HAS SHIFTED WEST OVER ARIZONA AND ALLOWED A BIT
MORE MOISTURE TO CREEP INTO FAR WEST TEXAS AND SOUTHERN NEW MEXICO.
THUS EXPECT MORE INSTABILITY RESULTING IN INCREASED THUNDERSTORM
ACTIVITY THIS EVENING ACROSS MUCH OF THE AREA. THIS SAME PATTERN
WILL CONTINUE AGAIN FRIDAY AND SATURDAY. THE HIGH MOVES EAST A BIT
OVER THE WEEKEND DRYING AND SUPPRESSING SOME OF THE THUNDERSTORMS.
HOWEVER ISOLATED THUNDERSTORMS WILL REMAIN A POSSIBILITY INTO NEXT
WEEK ESPECIALLY EAST OF THE RIO GRANDE AND MAINLY OVER MOUNTAINS.

DISCUSSION...
UPPER HIGH CONTINUES TO MAKE A SLOW ADJUSTMENT TO THE WEST. THIS
BEGAN YESTERDAY AND HELPED TO USHER MORE MOISTURE ACROSS THE CWFA
OVERNIGHT...REACHING ALL THE WAY INTO THE GILA. THUS TSTMS ARE IN
FULL SWING ACROSS BOTH THE SACS AND THE GILA EARLY THIS AFTERNOON.
EXTREME DAYTIME HEATING AND COOLER TEMPS ALOFT COMBINED WITH THE
ADDITIONAL MOISTURE WILL ALLOW FOR SOME SEVERE STORMS ACROSS THE
AREA.

EXPECT MUCH THE SAME TOMORROW AND SATURDAY WITH HIGH STILL SHIFTED
WEST AND MSTR STILL IN PLACE.  HIGH DOES SHIFT BACK EAST A BIT
SATURDAY BUT MOISTURE WILL BE SLOW TO PUSH BACK EAST.  WILL CUT BACK
ON POPS OVER GILA AND BOOTHEEL FOR SUN..BUT LEAVE REST OF AREA UNDER
TSTM THREAT.

BY EARLY AND MID WEEK NEXT WEEK...WILL HAVE MAINLY THE CENTRAL MTNS
OF S NM AND LOWLANDS EAST OF THE RIVER UNDER POPS.  THING TO LOOK
FOR LATE IN THE WEEK IS SLIGHT POSSIBILITY OF ADDITIONAL MOISTURE
WORKING IN FROM THE SOUTHEAST AS THE REMNANTS OF A TROPICAL SYSTEM
MAY MOVE NEAR THE AREA.

PRELIMINARY NUMBERS...

EL PASO               UU 073/097 072/099 073 20202
ALAMOGORDO            UU 070/099 070/099 070 20202
LAS CRUCES            UU 069/099 069/100 069 30202
CLOUDCROFT            UU 048/074 047/076 048 22221
TRUTH OR CONSEQUENCES UU 069/098 069/101 069 31202
SILVER CITY           UU 061/091 060/093 061 32201
DEMING                UU 068/098 068/101 068 30202
LORDSBURG             UU 068/099 068/100 068 30201
SIERRA BLANCA         UU 068/095 068/096 068 10202

.ELP...NONE

14 / BIRD
Hazardous weather outlook, Jul 10, 10:57 AM MDT, 5 hours 25 minutes before
NMZ022>025-030>032-TXZ055-056-082030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1100 PM MDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...TODAY

AFTERNOON MOUNTAIN THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP
TODAY. THE FIRST ACTIVITY SHOULD BE OVER THE SOUTHERN SACRAMENTO
MOUNTAINS AND BLACK RANGE. A LITTLE ADDED MOISTURE TO THE ATMOSPHERE
OVER FAR WEST TEXAS AND SOUTHERN NEW MEXICO AND SLIGHTLY COOLER
TEMPERATURES ALOFT WILL ADD TO THE AFTERNOON INSTABILITY. THUS
THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE OVER PREVIOUS DAYS. A
WEAK DISTURBANCE IS ALSO TRACKING FROM NORTH TO SOUTH OVER THE AREA
AND SHOULD HELP IN PRODUCING ISOLATED STORMS TONIGHT.

A FEW STORM MAY BECOME STRONG TO SEVERE. THUNDERSTORM CONCERNS TODAY
ARE FOR HAIL POSSIBLE OVER 3/4 INCH IN SIZE AND GUSTS OF OVER 50
MPH.

.DAYS TWO THROUGH SEVEN...

CONTINUE ISOLATED AFTERNOON AND EVENING THUNDERSTORMS FOR FRIDAY AND
SATURDAY ACROSS THE ENTIRE AREA. SUNDAY THE WEST LOOKS TO DRY OUT
AND DIMINISH STORM CHANCES OVER THE GILA AND BOOTHEEL. THURSDAY
ADDITIONAL MOISTURE COULD WORK INTO THE AREA AS THE REMNANTS OF A
TROPICAL SYSTEM MAY TRACK WEST TOWARD THE AREA ACROSS NORTHERN
MEXICO.

PLEASE REPORT ANY OBSERVED HAZARDOUS WEATHER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BIRD

In the hours before

Special weather statement, Jul 10, 1:40 PM MDT, 2 hours 42 minutes before
NMZ022>025-030>032-TXZ055-056-102045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
140 PM MDT THU JUL 10 2003

...STRONG THUNDERSTORMS OVER AREA MOUNTAIN AND ADJACENT LOWLANDS...

AT 145 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A CLUSTER
OF STRONG THUNDERSTORMS OVER THE SOUTHERN SACRAMENTO MOUNTAINS AND
LOWLANDS TO THE SOUTHWEST...AND OVER THE BLACK RANGE AND SOUTHEAST GILA
REGION.

IN OTERO COUNTY STRONG STORMS WERE ORIENTED IN A NORTH TO SOUTH LINE
FROM SOUTH OF RUIDOSO TO JUST NORTH OF OROGRANDE.  THESE STORMS
EXTENDED THROUGH ALAMOGORDO AND WERE MOVING TO THE SOUTH.

IN GRANT COUNTY STRONG STORMS WERE OVER MIMBRES EXTENDING NORTHWEST
TOWARDS LAKE ROBERTS. THESE STORMS WERE MOVING SOUTHWEST TOWARD FT.
BAYARD...SILVER CITY...AND HURLEY.

THESE STORM ARE LIKELY TO PRODUCE SMALL TO MEDIUM SIZED HAIL...HEAVY
RAIN...AND GUSTY WINDS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BIRD
Special weather statement, Jul 10, 2:40 PM MDT, 1 hour 42 minutes before
NMZ022>025-030>032-TXZ055-056-110300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
240 PM MDT THU JUL 10 2003

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHCENTRAL NEW MEXICO
UNTIL 9 PM TONIGHT...

SEVERE THUNDERSTORMS ARE POSSIBLE OVER EASTERN SIERRA...OTERO...AND
DONA ANA COUNTIES UNTIL 9 PM. THUNDERSTORMS NOW OVER PORTIONS OF
GRANT...SIERRA...AND OTERO WILL CONTINUE TO DEVELOP AND MOVE SOUTH
TO SOUTHWEST OVER THE AREA THIS AFTERNOON AND EVENING. SOME OF THESE
STORMS CAN PRODUCE HEAVY DOWNPOURS OF 1 TO 2 INCHES...STRONG WINDS
GUSTING TO 60 MPH...AND HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:04 PM MDTSevere Thunderstorm WarningEPZOtero56 min
Jul 10, 2:00 PM MDTSevere Thunderstorm WarningEPZOtero30 min
Jul 10, 3:59 PM MDTSevere Thunderstorm WarningEPZGrant, Luna46 min
Jul 10, 4:03 PM MDTSevere Thunderstorm WarningEPZGrant, Luna42 min
Jul 10, 5:02 PM MDTSevere Thunderstorm WarningEPZLuna, Sierra43 min
Jul 10, 5:46 PM MDTSevere Thunderstorm WarningEPZLuna44 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.